Chemotherapy-induced
Cardiomyopathy

Our Approach to Treatment

The physician-scientists at Houston Methodist DeBakey Heart & Vascular Center and Houston Methodist Research Institute collaborate and screen cancer patients to better understand why some develop chemotherapy-induced cardiomyopathy. We are working to establish screening protocols to help doctors worldwide reach earlier diagnoses and treatments before our cancer survivors develop heart failure caused by chemotherapeutic agents.

Cardiologist Barry Trachtenberg, MD, is conducting a pilot program to determine whether some cancer patients are genetically inclined to develop chemotherapy-induced cardiomyopathy. He also is investigating innovative biomarkers to predict cardiac damage onset. Our cardiologists and oncologists ensure patients safely receive chemotherapy and closely monitor them for cardiac damage.

Definition
Heart muscle damage caused by some chemotherapy agents.

Causes
Chemotherapy agents, including some prescribed for:

Symptoms

  • Shortness of breath
  • Fatigue
  • Chest pains or palpitations
  • Edema, or fluid collection in body cavities or tissues

Diagnostics


Treatments

TREATMENT LOCATIONS

Our physicians at Houston Methodist specialize in managing chemotherapy-induced cardiomyopathy at the following convenient locations.